Winter Storm, Mower
- When
- February 1, 8:00 AM CST to February 2, 11:00 PM CST
- Where
- Mower forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Southeast Minnesota was hit by a winter storm, which produced snow accumulations of 6 to13 inches. 5 inches at Stewartville and Oronoco (Olmsted County), 11 inches at Grand Meadow (Mower County), 10 inches at KAAL-TV in Austin (Mower County) and 10 inches near Elgin (Wabasha County).
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Southeast Minnesota was hit by a winter storm, which produced snow accumulations of 6 to13 inches. Specific snowfall reports from weather observers included 12.5 inches at Stewartville and Oronoco (Olmsted County), 11 inches at Grand Meadow (Mower County), 10 inches at KAAL-TV in Austin (Mower County) and 10 inches near Elgin (Wabasha County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 1, 3:10 AM CST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 AM CST SUN FEB 1 2004
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
FORECAST CONCERNS ARE ON SNOW CHANCES TODAY...THEN POTENTIAL FOR
MAJOR WINTER STORM AFFECTING THE AREA TONIGHT THROUGH MONDAY
NIGHT.
08Z SURFACE ANALYSIS SHOWS HIGH PRESSURE ACROSS EASTERN WISCONSIN...
WITH WEAK TROUGH OF LOW PRESSURE LOCATED ACROSS WESTERN AND
NORTHERN MINNESOTA. WATER VAPOR IMAGERY SHOWS WEAK SHORT WAVE IN
VICINITY OF SURFACE TROUGH IN MINNESOTA. RADAR MOSAIC AND SURFACE
REPORTS SHOWING LIGHT SNOW FALLING ACROSS CENTRAL MINNESOTA INTO
NORTHWEST AND NORTH CENTRAL WISCONSIN.
00Z FEBRUARY 01 MODELS WERE SIMILAR WITH THEIR SOLUTIONS WITH SYSTEM
TO AFFECT THE AREA LATE SUNDAY INTO MONDAY. ETA IS A BIT SLOWER AND
WRAPS SOME WARMER AIR NORTHWARD...WITH THE 850MB 0C LINE PUSHING
INTO SOUTHERN GRANT COUNTY. IN FACT ETA BUFR SOUNDINGS TONIGHT
INDICATE A +3C WARM LAYER BETWEEN 03Z-09Z TONIGHT ACROSS SOUTHERN
GRANT COUNTY. THINK THIS A BIT TO FAR NORTH WITH WARMER AIR. GFS ON
THE OTHER HAND HAS BEEN MORE CONSISTENT FROM RUN TO RUN AND THUS HAVE
FOLLOWED THIS FOR THE DETAILS. THIS ALSO APPEARS TO BE MODEL OF
CHOICE WITH HPC PER THE WINTER WEATHER EXPERIMENT CONFERENCE CALL
EARLIER TONIGHT.
WEAK FRONTOGENETIC FORCING CONTINUES TO RESIDE OVER MINNESOTA TODAY
AND SLIPS A LITTLE EASTWARD LATER TODAY. WILL TAPER POPS FROM WEST
TO EAST TO ACCOUNT FOR THIS. AMOUNTS LOOKS TO BE LIGHT AND
GENERALLY AND INCH OR LESS FROM KMDZ TO KRST.
BY TONIGHT DEEP LAYER TROUGH OVER THE SOUTHERN ROCKIES EJECTS
EASTWARD INTO THE PLAINS AND BECOMES NEGATIVELY TILTED BY 12Z
MONDAY. RESULTANT SURFACE LOW DEVELOPS IN THE RED RIVER VALLEY OF
OKLAHOMA AND TEXAS TODAY THEN TRACKS NORTHEAST INTO CENTRAL
ARKANSAS BY 12Z MONDAY THEN INTO SOUTHWEST LOWER MICHIGAN BY 12Z
TUESDAY. ASSOCIATED INVERTED TROUGH TO TRANSLATE ACROSS THE FORECAST
AREA ON MONDAY. PARAMETERS STILL LOOK QUITE FAVORABLE FOR A
SIGNIFICANT SNOW EVENT ACROSS THE FORECAST AREA. UNLIKE STORM OF LAST
WEEK...MODELS ARE INDICATING STRONG FRONTOGENETIC FORCING AS SHOWN IN
THE FN CONVERGENCE FIELD...SUGGESTING POTENTIAL FOR HEAVIER BANDS OF
SNOW. IN ADDITION ISENTROPIC LIFT IN THE 280K-290K LAYER MAXIMIZED
ACROSS THE FORECAST THROUGH MONDAY EVENING. LOW LEVEL MOISTURE TO BE
DRAWN NORTHWARD AHEAD OF SYSTEM WITH SPECIFIC HUMIDITIES OF 3-4G/KG
BEING ADVECTED INTO THE AREA. WITH MAIN FORCING AND THUS HEAVIER SNOW
NOT EXPECTED UNTIL LATE TONIGHT/EARLY MONDAY MORNING WILL KEEP WATCH
GOING AND ALLOW DAY SHIFT TO GET A BETTER RESOLUTION ON POTENTIAL
HEAVIER SNOW BANDS AND THUS UPGRADING TO WARNINGS/ADVISORIES.
IN ADDITION TO POTENTIALLY HEAVY SNOWFALL...THIS SYSTEM SHOULD BE
ACCOMPANIED BY STRONG AND GUSTY NORTH-NORTHWEST WINDS MONDAY NIGHT
INTO TUESDAY. RESULTING IN A BLOWING SNOW POTENTIAL FOR
FLAT TERRAIN OF SOUTHEAST MN AND NORTHEAST IOWA INITIALLY...THEN
MENTIONED IN ALL ZONES ON TUESDAY.
SYSTEM SHOULD EXIT LATER TUESDAY WITH WINDS DIMINISHING TUESDAY
NIGHT AS HIGH PRESSURE BUILDS IN.
AS FOR TEMPERATURES...AREA UNDER WEAK WARM ADVECTION AHEAD OF
SYSTEM. HAVE RAISED TEMPERATURES A FEW DEGREES TODAY THROUGH
TUESDAY.
.LONG TERM...WEDNESDAY THROUGH SATURDAY
NO CHANGES IN THIS TIME FRAME. 00Z GFS STILL SHOWS MAIN STORM TRACK
TO BE TO THE SOUTH OF THE FORECAST AREA...WITH CURRENT GRIDS
REFLECTING THIS SCENARIO WELL.
&&
.ARX...WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WATCH LATE TONIGHT THROUGH MONDAY NIGHT.
MNZ079-086>088-094>096.
IA...WINTER STORM WATCH LATE TONIGHT THROUGH MONDAY NIGHT.
IAZ008>011-018-019-029-030.
WI...WINTER STORM WATCH LATE TONIGHT THROUGH MONDAY NIGHT.
WIZ017-029-032>034-041>044-053>055-061.
&&
RABERDINGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 451 AM CST SUN FEB 1 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-021200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS... CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON... WINONA 451 AM CST SUN FEB 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND WESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT A TROUGH OF LOW PRESSURE WILL EXTEND NORTH ACROSS IOWA AND MINNESOTA TODAY WITH LIGHT SNOW LIKELY WEST AND NORTH OF A LINE FROM AUSTIN AND ROCHESTER MINNESOTA TO MONDOVI AND MEDFORD WISCONSIN. AROUND AN INCH OF SNOWFALL IS POSSIBLE ACROSS THIS AREA. AN AREA OF LOW PRESSURE WILL THEN LIFT OUT OF TEXAS TONIGHT INTO ARKANSAS. MOISTURE WILL BE PULLED NORTHWARD WITH THE LOW...SPREADING SNOW ACROSS THE AREA LATER TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOW PRESSURE WILL CONTINUE TO MOVE NORTHEAST THROUGH SOUTHERN ILLINOIS AND INDIANA INTO MONDAY NIGHT SPREADING MORE SNOW ACROSS THE AREA. SIGNIFICANT SNOW ACCUMULATIONS OF 6 INCHES OR MORE ARE POSSIBLE BEFORE DIMINISHING LATER MONDAY NIGHT. BRISK NORTHWEST WINDS... PRODUCING AREAS OF BLOWING AND DRIFTING SNOW ARE EXPECTED ACROSS THE AREA MONDAY NIGHT INTO TUESDAY AS THE LOW PULLS AWAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY SNOW ACCUMULATION REPORTS WITH THE SYSTEMS TO IMPACT THE AREA TONIGHT THROUGH MONDAY NIGHT WILL BE GREATLY APPRECIATED. DAS
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386483, 5386484, 5386485, 5386486, 5386487, 5386488.